Medical questions & health advice by board certified doctors
"What are microvascular changes on an MRI?"
Im in menopause since June 2009. Ive had some headaches, whooshing sounds (blood flow), funny head feelings and tinnitus. MRI ordered showed vascular changes in the brain. Doctor ordered bloodwork to check lipids and inflammation and had me to take my BP daily as well and began asprin regimen of 325 mg tablet of aspirin daily. I see her in one month. What can this mean? I also called my neuro to look at the MRI and the report and informing them of what my doctor is ordering and doing so I can know what needs to be done is correct.
What you could be having may be related to blood pressure, high cholesterol, some other autoimmune or inflammatory condition, or it could be a false finding on the MRI. MRI is a very sensitive technique to detect these changes which can mean that some findings are not really there (know as false positives). Microvascular changes in the brain can cause disruptions in blood flow to the brain. These can result in tiny strokes which can have detrimental effects on the nervous system. The good news is that you don't appear to have any sign of damage to you brain. The headaches you are having are not likely caused by these microvascular changes. It is also possible that you are having migraine headaches which are causing changes on you MRI that look like microvascular changes. The next step for you is to schedule an appointment with a neurologist. He or she can study you MRI and attempt to interpret its findings in the context of your symptoms and you current neurological exam. If the neurologist feels that these changes are real, then you will need aggressive control of your blood pressure, cholesterol, and any other related condition that is found. You will also need tested for diabetes. If your doctor does not feel that these changes are real, he or she will still be able to help you with your headaches. Good luck.
Need more info?See a neurologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.